Journal of Symbolic Logic
- J. Symbolic Logic
- Volume 61, Issue 2 (1996), 608-620.
Fluted Formulas and the Limits of Decidability
In the predicate calculus, variables provide a flexible indexing service which selects the actual arguments to a predicate letter from among possible arguments that precede the predicate letter (in the parse of the formula). In the process of selection, the possible arguments can be permuted, repeated (used more than once), and skipped. If this service is withheld, so that arguments must be the immediately preceding ones, taken in the order in which they occur, the formula is said to be fluted. Quine showed that if a fluted formula contains only homogeneous conjunction (conjoins only subformulas of equal arity), then the satisfiability of the formula is decidable. It remained an open question whether the satisfiability of a fluted formula without this restriction is decidable. This paper answers that question.
J. Symbolic Logic, Volume 61, Issue 2 (1996), 608-620.
First available in Project Euclid: 6 July 2007
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Purdy, William C. Fluted Formulas and the Limits of Decidability. J. Symbolic Logic 61 (1996), no. 2, 608--620. https://projecteuclid.org/euclid.jsl/1183745017